Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 80, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2022, 5:11 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2022, 5:11 PM MDT (23:11 UTC)
- Expired
- Aug 18, 2022, 9:15 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 129 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 3288 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422
WGUS55 KSLC 182311
FFWSLC
UTC025-190315-
/O.NEW.KSLC.FF.W.0080.220818T2311Z-220819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
511 PM MDT Thu Aug 18 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 915 PM MDT.
* At 511 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the headwaters of Last Chance Creek. Between 1
and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding on Last Chance Creek.
* Some locations that will experience flash flooding include...
Last Chance Creek to Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3728 11140 3725 11139 3717 11131 3716 11134
3725 11149 3737 11162 3742 11163 3747 11149
3736 11142
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Church2 follow-up statements
509
WGUS75 KSLC 190139
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
739 PM MDT Thu Aug 18 2022
UTC025-190315-
/O.CON.KSLC.FF.W.0080.000000T0000Z-220819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
739 PM MDT Thu Aug 18 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS
EVENING FOR CENTRAL KANE COUNTY...
At 739 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the headwaters of Last Chance Creek. Between 1 and 2.5
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding on Last Chance Creek.
Some locations that will experience flash flooding include...
Last Chance Creek to Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3728 11140 3725 11139 3717 11131 3716 11134
3725 11149 3737 11162 3742 11163 3747 11149
3736 11142
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC212
WGUS75 KSLC 190310
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
910 PM MDT Thu Aug 18 2022
UTC025-190320-
/O.EXP.KSLC.FF.W.0080.000000T0000Z-220819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
910 PM MDT Thu Aug 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT THIS EVENING FOR
CENTRAL KANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat along Last Chance Creek. Please continue to heed remaining
closures.
LAT...LON 3728 11140 3725 11139 3717 11131 3716 11134
3725 11149 3737 11162 3742 11163 3747 11149
3736 11142
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:43 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 18, 3:43 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 343 PM MDT Thu Aug 18 2022 .SYNOPSIS...Deep level moisture will remain in place across southern Utah, building north tonight into Friday. This moisture will remain across much of the state Saturday, with gradually drying Sunday into early next week. && .SHORT TERM (Through 12Z/6AM Saturday)...Early afternoon analysis reveals the presence of a trough/closed low centered near the OR/CA/NV border region with an arc of ascent extending southeastward into northern Arizona. This has interacted with daytime heating, terrain and an axis of 1"+ PWATs that are currently in place across southwest and south-central Utah to induce widespread shower and thunderstorm activity. As we head through the evening, the general consensus is that the heaviest cells will wane with the loss of daytime heating while the additional shower and isolated thunderstorm development progresses north and east coincident with the above-mentioned arc of ascent. This area of showers and embedded thunderstorms is then expected to strengthen late tonight and early Friday morning, generally along/south of I-70 and along/east of I-15, with lighter, spottier development elsewhere. Forecast soundings indicate tall, skinny CAPE profiles and decent (relatively speaking) amounts of elevated CAPE during this time. This validates the output we're seeing in CAMs, which are in good agreement in their depictions of this late night/early morning widespread shower activity. Given that this activity is forecast to occur coincident with a lull in instability, think this will be a broad area of light to moderate rain with embedded, heavier convective cells. Given this fact, have opted not to extend the flood watch through Friday. It's important to remember that even without a watch, the flash flood potential is not zero. It means we're not quite confident enough in the potential for widespread flooding to issue a watch at this point. Following shifts will need to monitor trends to discern the need for a watch. Given extensive cloud cover and shower activity, daytime heating/instability generation will be limited during the morning and afternoon hours. This is a contributing factor in not extending the flood watch as well. As we head into Friday afternoon, think some breaks in the cloud cover will allow for enough heating to generate isolated heavy rainfall across south- central Utah. In addition, enough moisture is expected to be in place across northern Utah at this time to support shower and thunderstorm activity here. CAMS suggest widespread shower and thunderstorm activity across the Wasatch Front into extreme SW Wyoming, with some potential across the Tooele valley as well. Heaviest shower/thunderstorm activity is expected to gradually diminish Friday night, however occasional showers are expected to linger, especially east of I-15 where mid-level moisture and lift are maximized in advance of the above-mentioned low that's expected to be located over NE Nevada by this time. .LONG TERM (After 12Z/6AM Saturday)...The weekend starts out with a progressive and weakening shortwave centered over the forecast area. While the environment ahead of the trough may dry briefly, reasonable PWATs stick around along its axis. The more synoptically forced nature of the day may lead to not only increased convection across the southern half of the state, but will help trigger scattered showers and thunderstorms across the northern half of the state as well. Should weaker model solutions play out, expecting more showery precipitation for the north, with similar afternoon convection with the potential to produce heavy rainfall for the south. Given the increasing shear and mid-level instability not out of the question for some stronger thunderstorms to develop in this environment. Mean storm motion is expected to increase as well, which may help mitigate the flash flood risk even if storms continue producing heavy rainfall. Uncertainty increases some through Sunday as models handle the trough's departure/dissipation with some key differences, but afternoon convection seems likely in any scenario with the moisture and residual mid/upper-level forcing in place. Highest confidence is in storms initiating along terrain and moving eastward for the north, while the south moves back into a regime more typical of our monsoonal environment over the past few weeks. Into next week, will need to monitor where the axis of the ridge rebuilds, how amplified it will become, and its impacts on moisture transport into the region. At this time a slight lean towards the drier side of ensemble solutions exists, with most areas falling below 0.8" of PWAT in ~60% of GEFS members (which so far has been representing the 2022 monsoon fairly well). POPs/QPFs in the long range are accordingly low as a result. However, with the alternate wetter scenario represented in the other ~40% of GEFS members, cannot rule out a robust return of southerly monsoonal flow late in the forecast period. && .AVIATION...KSLC...VFR conditions are expected for KSLC. Dry conditions expected for most of the TAF period. Precipitation chances increase tomorrow between 20Z and 22Z. Winds will remain light and be diurnally driven. .REST OF UTAH AND SOUTHWEST WYOMING...Predominantly VFR conditions expected during the period. Scattered showers and thunderstorms in southern Utah will continue for the remainder of the day. MVFR conditions will be possible when one of these thunderstorms or showers are nearby or overhead. Other than gusty and erratic outflow winds that could accompany these showers and storms winds will be light and diurnally driven. && .FIRE WEATHER...A ridge of high pressure that had been centered over northern Utah and southern Idaho over the past couple of days will weaken through Friday as a trough of low pressure moves very slowly through the Pacific Northwest and Northern Rockies. As a result, deep monsoonal moisture that has been in place across southern Utah will be drawn northward tonight and Friday. Therefore, humidity will increase from south to north along with shower and thunderstorm chances. Widespread showers and thunderstorms are expected to persist from Friday into Saturday across the state. In addition to an increase in humidity, this increase in moisture will cause a cooling trend through the weekend across the state with temperatures expected to be near to slightly below normal for mid to late August. The forecast remains uncertain as we head into next week as two scenarios remain in place. One scenario suggests a drying trend across the region while another scenario keeps enough moisture in place to support daily shower and thunderstorm chances in the forecast. At this point, the official forecast leans towards the wetter scenario, with daily shower and thunderstorms continuing, especially across high terrain areas. This does not appear to be a deep surge on monsoonal moisture, but rather enough lingering moisture to support the daily shower and storm chances. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through this evening for UTZ124-125-128-131. WY...None. && ADeSmet/Wessler/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 18, 3:15 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
315 PM MDT Thu Aug 18 2022
UTZ115-122-182145-
Southwest Utah UT-Western Millard and Juab Counties UT-
315 PM MDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of south central
Millard and north central Beaver Counties through 345 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Milford, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Black Rock.
This includes Utah Route 21 between mile markers 50 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 11289 3853 11316 3839 11335 3857 11357
3879 11327 3883 11285
TIME...MOT...LOC 2115Z 176DEG 12KT 3875 11302
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Aug 18, 3:25 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
325 PM MDT Thu Aug 18 2022
UTZ122-182145-
Southwest Utah UT-
325 PM MDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of central Beaver
County through 345 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Milford, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Beaver
County.
This includes Utah Route 21 between mile markers 59 and 62, and
between mile markers 64 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3831 11317 3828 11333 3841 11340 3847 11321
TIME...MOT...LOC 2124Z 186DEG 22KT 3840 11328
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Aug 18, 3:49 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 349 PM MDT Thu Aug 18 2022 UTZ128-182200- South Central Utah UT- 349 PM MDT Thu Aug 18 2022 ...A strong thunderstorm will impact portions of north central Kane County through 400 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Lake Powell, or 28 miles north of Page, and is mostly stationary. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of north central Kane County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3724 11125 3726 11147 3747 11149 3744 11118 TIME...MOT...LOC 2148Z 279DEG 8KT 3732 11135 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH ND
Special weather statement, Aug 18, 4:23 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 423 PM MDT Thu Aug 18 2022 UTZ122-125-182245- Southwest Utah UT-Southern Mountains UT- 423 PM MDT Thu Aug 18 2022 ...A strong thunderstorm will impact portions of southwestern Iron County through 445 PM MDT... At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles northeast of Beaver Dam, moving east at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Modena. This includes Utah Route 56 between mile markers 10 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3769 11395 3782 11391 3782 11364 3761 11371 TIME...MOT...LOC 2222Z 279DEG 8KT 3777 11384 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH ND
Special weather statement, Aug 18, 4:46 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 446 PM MDT Thu Aug 18 2022 UTZ125-128-182300- South Central Utah UT-Southern Mountains UT- 446 PM MDT Thu Aug 18 2022 ...A strong thunderstorm will impact portions of southwestern Garfield and north central Kane Counties through 500 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles south of Escalante, moving north at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Garfield and north central Kane Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3738 11138 3730 11158 3754 11175 3767 11150 TIME...MOT...LOC 2246Z 149DEG 10KT 3747 11155 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH ND
Special weather statement, Aug 18, 4:50 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 450 PM MDT Thu Aug 18 2022 UTZ122-125-182315- Southwest Utah UT-Southern Mountains UT- 450 PM MDT Thu Aug 18 2022 ...A strong thunderstorm will impact portions of north central Washington and southwestern Iron Counties through 515 PM MDT... At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northeast of Beaver Dam, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Enterprise and Newcastle. This includes the following highways... Utah Route 18 between mile markers 39 and 51. Utah Route 56 between mile markers 22 and 32. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3755 11382 3767 11386 3780 11357 3757 11351 TIME...MOT...LOC 2250Z 253DEG 17KT 3763 11376 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH ND
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:08 PM MDT | Special Weather Statement | SLC | 22 min | |
| Aug 18, 12:32 PM MDT | Special Weather Statement | SLC | Washington | 13 min |
| Aug 18, 12:38 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
| Aug 18, 1:11 PM MDT | Special Weather Statement | SLC | Piute | 19 min |
| Aug 18, 1:16 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 18, 1:33 PM MDT | Special Weather Statement | SLC | Beaver | 27 min |
| Aug 18, 2:01 PM MDT | Special Weather Statement | SLC | Iron | 14 min |
| Aug 18, 2:03 PM MDT | Special Weather Statement | SLC | Iron | 27 min |
| Aug 18, 2:31 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 18, 2:38 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
| Aug 18, 2:52 PM MDT | Special Weather Statement | SLC | Beaver | 23 min |
| Aug 18, 3:15 PM MDT | Special Weather Statement | SLC | Beaver | 30 min |
| Aug 18, 3:25 PM MDT | Special Weather Statement | SLC | Beaver | 20 min |
| Aug 18, 3:49 PM MDT | Special Weather Statement | SLC | Kane | 11 min |
| Aug 18, 4:23 PM MDT | Special Weather Statement | SLC | Iron | 22 min |
| Aug 18, 4:46 PM MDT | Special Weather Statement | SLC | Kane | 14 min |
| Aug 18, 4:50 PM MDT | Special Weather Statement | SLC | Iron | 25 min |
| Aug 18, 4:55 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 35 min |
| Aug 18, 5:23 PM MDT | Special Weather Statement | SLC | 37 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.